Back to Ask the Diabetes Team Ask the Diabetes Team

From, USA:

I was browsing the Children with Diabetes site and saw a question that you answered regarding a young lady's stomach cramps and diarrhea after treating nighttime hypoglycemia. I wanted to mention another likely cause, "dumping syndrome". It is possible this young woman has an irritable bowel, and after ingesting a bolus of sugar, her colon spasms, dumping water into her colon and causing the symptoms she describes. This is a common IBS [irritable bowel syndrome] problem.


Thank you for your suggestions, although, as I am sure you can imagine, it is difficult to offer specific solutions in an e-mail when you only have a very brief outline of a complex clinical problem.

In this instance, even though IBS does indeed occur in children, it seemed to me that the diarrhea was rather specifically linked to the early morning hypoglycemia, a symptom that really doesn't seem to be linked to IBS. Obviously, in someone who has diabetes, the first step is to deal with the hypoglycemia and to see if that alleviates the diarrhea. If the problem then persisted. then I thought that it would most likely be due to an autonomic enteropathy which can, of course, be triggered by hypoglycemia.


Original posting 16 Feb 2001
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.